Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

A Case of HIV-Associated Pulmonary Arterial Hypertension in the Setting of Cardiomyopathy

M. P. George

James Dillingham

Jake Chanin

A Shafton

Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2018 PHA International PH Conference & Scientific Sessions

Release Date: 06.28.2018

Presentation Type: Abstracts

File Download: Conference 2018_1062

Download Adobe Acrobat

2018 International PH Conference and Scientific SeAbstract presented at the 2018 International PH Conference and Scientific Sessions in Orlando, Fla., June 28-July 1, 2018.

Purpose

To describe a case of concomitant HIV-associated pulmonary arterial hypertension (HIV-PAH) and HIV-associated cardiomyopathy in the setting of recent seroconversion.

Background

There have been reports of HIV-associated cardiomyopathy in the literature that describe left heart failure in the setting of HIV seroconversion, and HIV-PAH has been well-described. However, to our knowledge this is the first report of concomitant HIV-PAH with left ventricular cardiomyopathy in the setting of recent seroconversion.

Methods

Our patient is a 47-year-old previously healthy and active man who was doing well until he was diagnosed with “walking pneumonia” approximately 7 months prior to presentation. He recovered, but one month prior to presentation developed dry cough and progressive dyspnea on exertion, which progressed to the point of presyncope when clearing his car windshield, and later when walking to his car across the parking lot. He suffered increased fatigue and night sweats, and was taken to the emergency room by his friends. On presentation he was relatively well-appearing and not hypoxic. He had no edema, but did have significantly elevated jugular venous pulsations and an accentuated second pulmonic heart sound. On echocardiogram he had severe right ventricular dilation with a right ventricular systolic pressure (RVSP) at least 60 mmHg, moderate-to-severe right atrial dilation, and moderately reduced left ventricular (LV) function with global hypokinesis and an ejection fraction of 30%. His right heart catheterization revealed a mean right atrial pressure of 12 mmHg, mean pulmonary artery pressure of 48 mmHg, and pulmonary artery occlusion pressure of 8 mmHg with a PA saturation of 50%. His cardiac index was 1.1 L/min/m2 and pulmonary vascular resistance 16.5 Wood Units. To better understand the relative contributions of LV cardiomyopathy and HIV-PAH to his disease, a cardiac MRI was performed and demonstrated biventricular failure with global LV hypokinesis, an LV ejection fraction 28% and right ventricular ejection fraction of 10%. He was also newly diagnosed with HIV-1 (viral load 33,000, CD4 543), with his last HIV test negative 6 months prior to presentation. Given our findings, the diagnosis of concomitant HIV-PAH and HIV-cardiomyopathy in the setting of seroconversion was made. The patient was placed on lisinopril, spironolactone and tadalafil upfront, and was initiated on antiretroviral therapy. He was discharged home on a life vest.

Results

After two weeks on therapy, he continued to have fatigue, but his dyspnea on exertion improved. His repeat echocardiogram at that time showed that his LV function normalized, and he now had only a borderline reduction RV function with persistent elevation of RVSP. With his improvement in cardiomyopathy, his life vest was discontinued, ambrisentan added, and the patient continues to improve under close monitoring on dual agent therapy.

Conclusions

We describe successful treatment HIV-PAH with rapid sequential combination therapy in the setting of HIV-associated cardiomyopathy likely related to recent HIV-1 seroconversion.